Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 248, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2001, 2:34 PM CDT for Scott County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2001, 2:34 PM CDT (19:34 UTC)
- Expired
- May 12, 2001, 3:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scott County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:40 PM CDT | Hail 0.75 | Forest, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 121935
SVRJAN
MSC123-122015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT SAT MAY 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 315 PM CDT
* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 3 MILES EAST OF FOREST...MOVING SOUTH
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT...
HIGHWAY 35 SOUTH OF FOREST
HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.
LAT...LON 3240 8933 3242 8946 3238 8952 3224 8955
3224 8933What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM CDT, 4 minutes earlier.
Area forecast discussion, May 12, 2:30 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT SAT MAY 12 2001 BASED ON THE LATEST TRENDS OF CONVECTIVE DEVELOPMENT ALONG A PRE-FRONTAL SURFACE BOUNDARY EXTENDING FROM SOUTH OF MLU TO JAN TO TCL...IN COLLOCATION WITH AN INSTABILITY AXIS (LIS -6)...WILL LIKELY NEED EARLY EVENING POPS IN FOR SE ZONES. OTHERWISE...PASSAGE OF DRY COLD FRONT...CURRENTLY FROM CNTRL AR TO NRN MS...WILL TAKE PLACE OVERNIGHT ACROSS THE FORECAST AREA BRINGING RELATIVELY DRY/STABLE AIRMASS WITH SURFACE DEWPOINT TEMPS DROPPING INTO THE LOWER 50S. THE MEAN POSITIONING OF A MID LEVEL RIDGE AXIS WILL SHIFT FROM THE HIGH PLAINS EASTWARD TO THE MO VALLEY AS WE HEAD THROUGH EARLY NEXT WEEK. MODELS ARE IN GOOD AGREEMENT ON THIS TRANSITION OF REMOVING THE FORECAST AREA FROM A DISTURBED NORTHWEST FLOW. THIS WILL RESULT IN A DRY FORECAST THROUGH MONDAY NIGHT. MAV/FWC GUIDANCE TEMPS ARE IN GENERAL CONSENSUS AND WILL GO WITH BLEND...BUT WILL TRIM LOWS FOR SUN NIGHT/MON NIGHT A LITTLE WITH GOOD RADIATIONAL COOLING TO SET UP AND DRY DEWPOINT TEMPS (45 TO 50)...ESPECIALLY NE/EC ZONES. IN THE EXTENDED...THE 12Z AVN/UKMET SUPPORT THE 00Z MRF ALLOWING THE MEAN RIDGE POSITION TO SHIFT BACK WEST...AS RATHER STRONG SHORTWAVE ENERGY ALLOWS A BACK DOOR COLD FRONT TO DROP SOUTHWEST INTO THE FORECAST AREA FOR WEDNESDAY AND THURSDAY. AVN INDICATES GOOD MOISTURE POOLING WITH THE FRONT COLLOCATED WITH INSTABILITY AXIS. WOULD NOT BE SURPRISED SOME LOCATIONS AHEAD OF THE FRONT WED/THUR REACH 90 FOR THE FIRST TIME THIS SEASON GIVEN SOUTHWEST SFC FLOW TO DEVELOP. THIS SUPPORTS CURRENT EXTENDED AND WILL NOT MAKE ANY CHANGES. RIDGE POSITION THEN RE-ESTABLISHES ITSELF OVER THE FORECAST AREA MAKING FOR A DRY FORECAST NEXT WEEKEND. .JAN... MS...NONE. LA...NONE. AR...NONE. 43
In the hours before
Special weather statement, May 12, 1:36 PM CDT, 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 136 PM CDT SAT MAY 12 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF EASTERN LOUISIANA...AND SOUTHERN AND CENTRAL MISSISSIPPI THROUGH LATE AFTERNOON...MAINLY TO THE SOUTH OF A WINNSBORO TO CANTON TO MACON LINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. NON- SEVERE THUNDERSTORMS WILL BE POSSIBLE FARTHER NORTH...GENERALLY SOUTH OF A BASTROP TO LEXINGTON TO COLUMBUS LINE. ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY TO THE SOUTH OF A WINNSBORO TO CANTON TO MACON LINE. A SURFACE BOUNDARY WILL BE MOVING SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY REGION AND SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:54 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 36 min |
| May 12, 1:18 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 42 min |
| May 12, 1:20 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 25 min |
| May 12, 1:25 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 35 min |
| May 12, 1:33 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 27 min |
| May 12, 1:37 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 23 min |
| May 12, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 49 min |
| May 12, 1:45 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 45 min |
| May 12, 2:01 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 29 min |
| May 12, 2:06 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 39 min |
| May 12, 2:25 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 35 min |
| May 12, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 32 min |
| May 12, 2:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 29 min |
| May 12, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 43 min |
| May 12, 2:38 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 37 min |
| May 12, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 45 min |
| May 12, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 48 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 41 min |
| May 12, 3:29 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 46 min |
| May 12, 3:35 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 25 min |
| May 12, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 23 min |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 32 min |
| May 12, 4:33 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 42 min |
| May 12, 5:26 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 34 min |
| May 12, 5:29 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.